Iowa, 2009

Winter Storm in Iowa, December 24 to 25, 2009

December 24 to 25, 2009 · NWS DMX · 25 events in 25 counties and zones

S. during Christmas week.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Part 2 of 2: A major winter storm system affected the central U.S. during Christmas week. There were two upper level systems involved with this storm. The southern stream low dove into the southern U.S. and then turned northeast. The turn was sharper than is typical as the northern stream upper low pushed southeast. The southern stream and polar low interacted with each other, resulting in a Fuji Wara effect. The southern low turned north, then eventually northwest and moved from northern Louisiana into Iowa. This resulted in a considerable amount of warm air being drawn north over Iowa. Initially, freezing rain was widespread during the 23rd and early on the 24th, as was mentioned in the previous entry. Most of the CWA had some freezing rain, though the amounts were generally under one tenth of an inch over the southeast half of the state. Temperatures warmed above freezing on the 24th in all of Iowa along and east of Interstate 35 as warm air continued to flow north over the top of the easterly surface flow. An inverted trough developed during the day on the 24th, allowing colder air to begin filtering south over western Iowa during the day. The precipitation changed over to snow by the afternoon, with snow becoming heavy during the evening. Some freezing rain and sleet was mixed with the snow at times as well. The heaviest snowfall was over the far northwest, where nearly 12 inches was recorded from northwest of Algona in Kossuth County, to Pocahontas County. Over 10 inches fell in Pocahontas County near Rolfe, and also in Audubon County near Grey. Much of the western part of the CWA received 8 to 10 inches of snow from this system. In addition to the snow and mixed precipitation, winds increased from the north with speeds of 25 to 35 MPH common. In addition to the blowing and drifting problem created, a significant number of people lost power in west central Iowa as the ice laden tree branches began to break in the winds and downed additional power lines. Utility crews indicated that they were unable to keep up with the damage in Crawford, Carroll, and Audubon Counties until the storm subsided. In addition to the breaking tree branches, drifting made it difficult for the utility crews as well as anyone else driving. Many rural roads were closed by 4 to 5 foot snow drifts. Farther east, rain changed to snow during the evening of the 24th into the 25th, however accumulations were generally under 4 inches. On the morning of the 25th, the surface low pressure moved northwest into Iowa, bringing with it a lot of warm air. This changed the snow over to freezing rain and ice pellets for several hours. Though accumulation of ice pellets were one quarter of an inch or less, and ice accretion generally under one tenth of an inch, an area of heavier freezing rain moved through Polk County. An area from west central Polk County into the northwest received 0.2 to 0.3 inches of freezing rain before the precipitation changed back to snow. Following the storm event, the Governor of Iowa declared a state disaster for several counties in western Iowa. Crawford and Ida Counties received the state disaster declaration in the DMX CWA. Subsequent to the storm itself, high snow accumulations from the record snow storms across Carroll County during December caused the collapse of a hog building in rural Carroll County. The building housed 1200 hogs with thirty one of the hogs killed in the collapse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 24, 11:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 24, 11:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1155 AM CST THU DEC 24 2009

...UPDATED AVIATION AND PUBLIC DISCUSSION...

.SHORT TERM.../TODAY/
HAVE UPDATED THE WEST FOR SNOWFALL AMOUNTS THIS AFTERNOON.
SUBJECTIVE ANALYSIS THIS AM SHOWS RAPIDLY FORMING H850 FRONT AND GFS
HAS A GOOD HANDLE ON THE IMMEDIATE SHORT TERM FORCING AND QPF THERE.
THE TRANSITION MAY BE A BIT SLOWER FOR THE CENTRAL SECTIONS AND HAVE
TRIMMED THE SHORT TERM SNOW AMOUNTS A BIT.  TEMPERATURES BEGINNING
TO FALL WITH EVAPORATIVE COOLING.  ANOTHER ITEM TO NOTE.  ARCTIC
RIDGE NOW BULGING SOUTHEAST AND COLD AIR SQUEEZING INTO WESTERN IA
FASTER THAN PROGGED ALONG MO VALLEY.  LATEST GUIDANCE TAKES THE LOW
TRACK MORE SOUTHEAST OF THE REGION THROUGH EARLY AM FRIDAY...THEN
BACK OVER US WITH TIME. FURTHER REFINEMENTS FOR TNT FORECAST
POSSIBLE...AS FOR SNOWFALL AMTS AND DETAILS. THIS LOOKS TO BE AN
ONGOING PROCESS. /REV

.PREVIOUS SHORT TERM.../TODAY/
INVERTED TROUGH EXTENDING NORTH THROUGH IOWA EARLY THIS MORNING WITH
AT TO ABOVE FREEZING TEMPERATURES BEING REPORTED AT NEARLY ALL
STATIONS EXCEPT THE FAR NORTHWEST WHERE ESTHERVILLE IS AT 26 DEGREES
AND SNOW. DESPITE THE WARMER TEMPERATURES...SOME POCKETS OF WINTRY
MIX REMAIN INCLUDING MINOR ADDITIONAL ICE ACCUMULATIONS TO POWER
LINES AND TREES. LIGHT PRECIPITATION IS SCATTERED ABOUT THE FORECAST
AREA AND THAT WILL REMAIN THE CASE UNTIL THE NEXT PIECE OF ENERGY
AND CLOSED LOW ALONG WITH ITS ATTENDANT MOISTURE PLUME LIFTS
NORTH OUT OF THE SOUTHERN PLAINS AND INTO THE STATE LATE THIS
MORNING AND INTO THE AFTERNOON HOURS.

AS THE NEXT ROUND OF MOISTURE LIFTS NORTHWARD...COLDER AIR WILL BE
FILTERING IN FROM THE WEST AS THE POLAR UPPER LOW NEARS FROM THE
NORTHWEST AND DIVES INTO THE WESTERN DAKOTAS. THE ENTIRE WARM LAYER
ALOFT SHOULD BE ERASED BY 00Z THIS EVENING FOR ALL AREAS EXCEPT THE
VERY FAR SOUTHEAST NEAR BLOOMFIELD. THIS WILL LEAD TO A CHANGE OF
PRECIPITATION FROM RAIN AND FREEZING RAIN TO ALL SNOW MOST LOCATIONS
BY THIS TIME. THE AMES...DES MOINES AND WATERLOO AREAS SHOULD HAVE
MAINLY SNOW AFTER 18Z. NEW SNOW ACCUMULATIONS UP TO 2 INCHES WILL BE
POSSIBLE BY 00Z. SOME ADDITIONAL ICE ACCUMULATIONS MAINLY LESS THAN
ONE TENTH OF AN INCH ARE ALSO POSSIBLE HOWEVER...THE WARMER SFC
TEMPERATURES SHOULD BE ABLE TO SURVIVE LONGER THAN THE WARM LAYER
ALOFT DURING THE DAY. THUS IT WILL BE DIFFICULT TO TRANSITION BACK
FROM RAIN TO FREEZING RAIN IN ALL BUT THE NORTHWEST FRINGES.

.LONG TERM /TONIGHT THROUGH MONDAY/...MAJOR WINTER STORM WILL BE THE
BLUNT OF THE FORECAST ISSUES AS A PAIR OF UPPER LEVEL LOWS MERGE
WITH ONE ANOTHER BY FRIDAY MORNING.  ECMWF AND GFS ARE IN VERY GOOD
AGREEMENT...WITH THE ECMWF SLIGHTLY HIGHER WITH THE QPF AMOUNTS. NAM
SEEMED TO BE PUSHING THE LOW TOO FAR EAST AND THEN BACK AROUND AGAIN
BY SATURDAY.  SO...GENERALLY CONSENSUS WAS TO LEANED TOWARD A
GFS/ECMWF SOLUTION THROUGH SATURDAY.

TONIGHT THROUGH FRIDAY...COLDER TEMPS FILTER INTO MUCH OF THE CWA
DURING THE EVENING SWITCHING THE MAJORITY OF THE PRECIP TO ALL
SNOW. THERE WILL BE A FINE LINE AGAIN FROM ALL SNOW TO THE WINTRY
MIX...WHICH SETS UP FROM AROUND ALO TO TNU TO LWD WITH DSM BEING
ALL SNOW BY 00Z FRIDAY. THE SOUTHEAST LOOKS TO SEE MAINLY
RAIN/FZRA/SLEET THROUGH 06Z FRIDAY WITH THE CHANGE OVER DURING THE
OVERNIGHT HOURS INTO FRIDAY MORNING. EQUIVALENT POTENTIAL
TEMPERATURE AT 700MB BY 12Z FRIDAY HAS MUCH WARMER AIR ADVECTING
UP AROUND THE LOW PRESSURE SYSTEM INTO NORTHEASTERN IOWA. THIS
TROWAL FEATURE MAY POSE AN ISSUE ACROSS THE FAR NORTHEAST DURING
THE MORNING HOURS FRIDAY WITH REGARDS TO PRECIP TYPE. GFS BUFR
SOUNDINGS SHOWING SHALLOW LAYER OF WARM AIR BY 15Z FRI...WITH EVEN
PUSHING THE SURFACE TEMPS ABOVE FREEZING. HOWEVER...THINKING
STRONG ENOUGH LATENT HEAT RELEASE TO OVERCOME THIS FEATURE SO KEPT
WITH MENTION OF ALL SNOW. IF THIS BECOMES TRUE...MAY GET A
SLEET/SNOW MIX FOR A FEW HOURS LATE FRIDAY MORNING IN AND AROUND
ALO...WHICH WOULD DECREASE SNOWFALL TOTALS SLIGHTLY. 00Z COBB
OUTPUT ONLY GIVING ALO AROUND 2 INCHES TOTAL FOR THE EVENT.

NO SHORTAGE OF ISENTROPIC LIFT ACROSS THE CWA FROM TONIGHT THROUGH
FRIDAY NIGHT...AND EVEN INTO SATURDAY MORNING ACROSS THE EASTERN
SECTIONS OF THE CWA. ABUNDANT THETA-E ADVECTION WITH THIS
SYSTEM...AND BUFKIT SOUNDINGS DEPICTING A DEEP LAYER OF MOISTURE
THROUGHOUT MUCH OF THE AFOREMENTIONED TIME FRAME. 00Z COBB OUTPUT
STILL CONSISTENT WITH THE TOTALS ACROSS THE NORTHWEST...BUT HAVE
INCREASE THE CENTRAL AND SOUTHEAST A BIT WITH THE LOW PROGGED TO
BE A LITTLE FURTHER EAST LEADING TO A LONGER DURATION OF SNOWFALL.

SHARP PRESSURE GRADIENT BEHIND THE UPPER LOW AS IT STALLS ACROSS
SOUTH CENTRAL IOWA BY TONIGHT. THIS WILL AFFECT MUCH OF THE
WESTERN CWA TONIGHT THROUGH MUCH OF THE DAY FRIDAY. UNCERTAINTY
WITH THE AMOUNT OF DRIFTING WITH THE CURRENT RAIN/FZRA ONGOING
ACROSS THE AREA...AS MAY AID IN SNOW STINKING MORE EASILY TO
SURFACES. HOWEVER...ANY FALLING SNOW WILL REDUCE VISIBILITY.

SATURDAY AND SATURDAY NIGHT...ISENTROPIC LIFT AND THETA-E
ADVECTION CONTINUES THROUGH MUCH OF THE DAY. SO INCREASE POPS AND
SNOW AMOUNTS TO FIT THIS TREND. NO MAJOR CHANGES TO THE ONGOING
FORECAST SUNDAY AND MONDAY.

&&

.AVIATION...
24/18Z...NO MAJOR CHANGES GO PREVIOUS FORECAST. LOW CIGS TO
CONTINUE...IFR TO VLIFR CONDITIONS WILL BE WIDESPREAD DURING THE
PERIOD. A MIX OF PRECIPITATION IS ANTICIPATED THROUGH EARLY
AFTERNOON WEST WITH A TRANSITION TO SNOW LATE THIS AFTERNOON AND
EVENING. THE EASTERN TAF SITES...KALO AND KOTM WILL TAKE INTO THE
MID TO LATE EVENING TO FULLY TRANSITION TO ALL SNOW.  THE MOST
INTENSE PRECIPITATION WILL OCCUR OVERNIGHT TONIGHT AND CONTINUE INTO
EARLY FRIDAY. EXPECT WINDS TO BECOME MORE NORTHERLY DURING THE
PERIOD AND INCREASE OVER THE NORTHWEST...CREATING HAZARDOUS
CONDITIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FOR THE ENTIRE STATE EXCEPT THE SOUTHEAST
PORTIONS THROUGH 12Z SAT.
WINTER STORM WATCH FOR SOUTHEAST IOWA THROUGH 12Z SAT.

&&

SHORT TERM...DONAVON/REV
AVIATION...DONAVON/REV
LONG TERM...PODRAZIK
Hazardous weather outlook, Dec 24, 1:55 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
155 PM CST THU DEC 24 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081>083-
092>094-251000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-155
155 PM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. CONDITIONS CAN BE
EXPECTED TO DETERIORATE THROUGH THE EVENING AS SLEET AND SNOW SPREAD
EASTWARD. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

SIGNIFICANT AMOUNTS OF SNOW ACCUMULATION ARE EXPECTED WITH THIS
STORM...ALONG WITH VERY STRONG NORTHWEST WINDS THAT WILL LIKELY
CAUSE BLOWING AND DRIFTING OF SNOW. VISIBILITY IS ANTICIPATED TO
BECOME REDUCED CONSIDERABLY...LEADING TO NEAR BLIZZARD CONDITIONS
AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUY SNOWFALL AND ICE
ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED.

IAZ062-074-075-084>086-095>097-251000-
POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
349 AM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

COLDER AIR IS FORECAST TO FILTER INTO SOUTHEAST IOWA OVERNIGHT...
CAUSING THE DRIZZLE AND RAIN TO SWITCH OVER TO SLEET AND SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

MODERATE SNOW ACCUMULATIONS MAY CONTINUE THROUGHOUT THE DAY
CHRISTMAS DAY AND INTO SATURDAY MORNING. STRONG WINDS ARE LIKELY
THROUGHOUT THE DAY FRIDAY INTO FRIDAY NIGHT...POSSIBLY PRODUCING
BLOWING AND DRIFTING SNOW ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUY SNOWFALL AND ICE
ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED.

KLP/KJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
December 24, 2:00 PM CST to December 25, 5:00 PM CST
Where
Emmet forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
December 24, 2:00 PM CST to December 25, 5:00 PM CST
Where
Palo Alto forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Pocahontas

When
December 24, 2:00 PM CST to December 25, 5:00 PM CST
Where
Pocahontas forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Sac

When
December 24, 2:00 PM CST to December 25, 5:00 PM CST
Where
Sac forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
December 24, 2:00 PM CST to December 25, 5:00 PM CST
Where
Crawford forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Winter Storm, Audubon

When
December 24, 2:00 PM CST to December 25, 5:00 PM CST
Where
Audubon forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
December 24, 2:00 PM CST to December 25, 5:00 PM CST
Where
Cass forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
December 24, 2:00 PM CST to December 25, 5:00 PM CST
Where
Adams forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
December 24, 3:00 PM CST to December 25, 1:00 PM CST
Where
Kossuth forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
December 24, 3:00 PM CST to December 25, 1:00 PM CST
Where
Calhoun forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
December 24, 3:00 PM CST to December 25, 1:00 PM CST
Where
Carroll forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Winter Storm, Guthrie

When
December 24, 3:00 PM CST to December 25, 1:00 PM CST
Where
Guthrie forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
December 24, 3:00 PM CST to December 25, 1:00 PM CST
Where
Adair forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
December 24, 3:00 PM CST to December 25, 1:00 PM CST
Where
Boone forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
December 24, 3:00 PM CST to December 25, 1:00 PM CST
Where
Winnebago forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
December 24, 3:00 PM CST to December 25, 3:00 PM CST
Where
Hancock forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
December 24, 6:00 PM CST to December 25, 10:00 AM CST
Where
Humboldt forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
December 24, 6:00 PM CST to December 25, 10:00 AM CST
Where
Webster forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
December 24, 6:00 PM CST to December 25, 10:00 AM CST
Where
Greene forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Union

When
December 24, 6:00 PM CST to December 25, 10:00 AM CST
Where
Union forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
December 24, 6:00 PM CST to December 25, 10:00 AM CST
Where
Polk forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Taylor

When
December 24, 6:00 PM CST to December 25, 12:00 PM CST
Where
Taylor forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Winter Storm, Ringgold

When
December 24, 6:00 PM CST to December 25, 6:00 PM CST
Where
Ringgold forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
December 24, 6:00 PM CST to December 25, 6:00 PM CST
Where
Madison forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
December 24, 6:00 PM CST to December 25, 6:00 PM CST
Where
Dallas forecast zone
Property damage
$50,000
Reported by
Unknown
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200335, 200336, 200337, 200338, 200339, 200340, 200341, 200342, 200343, 200344, 200345, 200346, 200347, 205296, 205297, 205298, 200348, 200349, 200350, 200351, 200352, 205292, 205293, 205294, 205295.